MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01523.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the iliolumbar artery using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance beyond its introducer sheath; therefore, it was removed.It was reported that the same issue occurred with another smart coil.Therefore, it was also removed.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked approximately 44.0, 101.5 and 133.0 cm from the proximal end.The pusher assembly mid-joint was distal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.Conclusions: evaluation of the two returned smart coils revealed offset coil winds on the proximal ends of their embolization coils.This type of damage typically occurs if the introducer sheath is not aligned properly within the hub of a parent catheter.If this occurs, the embolization coil may begin to take shape within the hub of the microcatheter and resistance may be experienced during advancement of the smart coils.If the smart coil is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing of the first returned smart coil, resistance was experienced while attempting to advance the smart coil within its introducer sheath and the smart coil could not advance at all.During functional testing of the second returned smart coil, the smart coil was advanced out of its introducer sheath with resistance.While attempting to advance the smart coil through a demonstration microcatheter, resistance was experienced at the hub as the embolization coil began to take shape within the hub and the smart coil could not advance any further.The offset coil winds likely contributed to the resistance experienced during functional testing of both smart coils.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01523 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8864371
Report Number3005168196-2019-01522
Device Sequence Number2390393
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/25/2023
Device Catalogue Number400SMTHXSFT0410
Device Lot NumberF87662
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/08/2019
Supplement Date Received by Manufacturer09/04/2019
Initial Report FDA Received Date08/06/2019
Supplement Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Patient Weight95
Date Report Sent to FDA01/01/2005